Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 18, 2005, 7:23 PM CDT for Jefferson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2005, 7:23 PM CDT (00:23 UTC)
- Expired
- May 18, 2005, 9:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 190025 FFWTOP KSC087-190230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 723 PM CDT WED MAY 18 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 930 PM CDT * AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OCCURRING OVER SOUTHERN JEFFERSON COUNTY. THESE STORMS ARE MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... PERRY... WILLIAMSTOWN... GRANTVILLE... RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3926 9521 3903 9519 3909 9558 3923 9557 $$
3 follow-up statements
000 WGUS73 KTOP 190036 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 732 PM CDT WED MAY 18 2005 KSC087-190230- JEFFERSON- 732 PM CDT WED MAY 18 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR SOUTHERN JEFFERSON COUNTY... AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS IN SOUTHWEST JEFFERSON COUNTY...MOVING SOUTH AT 10 MPH. EXPECT RAINFALL RATES OF 1 TO 2 TWO INCHES PER HOUR WITH THIS STORM. 4 TO 5 INCHES OF RAINFALL HAS FALLEN...3 MILES EAST OF MERIDEN...SINCE THE STORMS BEGAN. NUMEROUS REPORTS OF FLOODING...AND WATER OVER ROADWAYS...ARE BEING REPORTED IN THE MERIDEN AREA. SPOTTERS HAVE ALSO REPORTED WATER OVER THE ROAD ON SOUTH STREET IN GRANTVILLE. LOCATIONS IMPACTED INCLUDE... MERIDEN...PERRY...GRANTVILLE...AND WILLIAMSTOWN. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3926 9521 3903 9519 3909 9558 3923 9557 $$
000 WGUS73 KTOP 190056 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 750 PM CDT WED MAY 18 2005 KSC087-190230- JEFFERSON- 750 PM CDT WED MAY 18 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CDT FOR SOUTHERN JEFFERSON COUNTY... AT 748 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM WITH HEAVY RAINFALL ACROSS SOUTHERN JEFFERSON COUNTY...EXTENDING FROM THE SOUTH SIDE OF PERRY LAKE...SOUTHEAST THROUGH WILLIAMSTOWN. EXPECT RAINFALL RATES OF 1 TO 2 TWO INCHES PER HOUR AS THIS STORM PASSES. A REPORT OF 4.8 INCHES OF RAINFALL WAS REPORTED FROM THIS STORM...3 MILES EAST OF MERIDEN. NUMEROUS REPORTS OF FLOODING...AND WATER OVER ROADWAYS...HAVE BEEN REPORTED IN THE MERIDEN AREA. STREET FLOODING HAS ALSO BEEN REPORTED IN GRANTVILLE. RAINFALL IS ON THE DECREASE IN THESE AREAS...HOWEVER CURRENT RADAR INDICATES THAT THE HEAVIEST RAINFALL IS NOW OCCURRING AROUND WILLIAMSTOWN. LOCATIONS IMPACTED INCLUDE... PERRY AND WILLIAMSTOWN. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3926 9521 3903 9519 3909 9558 3923 9557 $$
000 WGUS73 KTOP 190145 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 842 PM CDT WED MAY 18 2005 KSC087-190152- JEFFERSON- 842 PM CDT WED MAY 18 2005 ...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON COUNTY HAS BEEN CANCELLED... LIGHT RAIN CONTINUES TO FALL ACROSS THE SOUTHERN PART OF THE COUNTY...HOWEVER LAW ENFORCEMENT IN THE AREA REPORTS THAT CREEK AND STREET FLOODING HAS SUBSIDED. CONTINUE TO WATCH FOR PONDING OF WATER IN LOW LYING AREAS UNTIL THE SHOWERS HAVE EXITED THE AREA. LAT...LON 3926 9521 3903 9519 3909 9558 3923 9557 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:27 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 18, 3:27 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT WED MAY 18 2005 .DISCUSSION... MAIN CONCERNS WILL BE CONVECTION TODAY. TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS RUNNING 60F OR MORE. MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD EXPECT HAIL AND WINDS TO BE MAIN THREAT. LAST SWING OF UPPER ENERGY SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN ALOFT BEHIND DEPARTING WAVE. THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT CLOSER TO WARMER ETA NUMBERS. SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR THAT. OTHERWISE NO BIG CHANGES TO EXISTING GRIDS. KC && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. 67
Hazardous weather outlook, May 18, 3:30 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED MAY 18 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-191000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 330 PM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 18, 2:40 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT WED MAY 18 2005 KSZ022>024-026-035>040-054>056-058-059-190300- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON- LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 240 PM CDT WED MAY 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 287 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 18, 6:42 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL MERIDEN 39.19N 95.57W
05/18/2005 1.00 INCH JEFFERSON KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, May 18, 6:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 1 N MERIDEN 39.20N 95.57W
05/18/2005 1.75 INCH JEFFERSON KS EMERGENCY MNGR
&&
CAVANAUGHLocal storm report, May 18, 7:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 3 S OZAWKIE 39.19N 95.47W
05/18/2005 60 MPH JEFFERSON KS EMERGENCY MNGR
0650 PM HAIL 3 E MERIDEN 39.19N 95.51W
05/18/2005 1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 60 min |
| May 18, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
| May 18, 8:15 PM CDT | Flash Flood Warning | TOP | Douglas | 2 hr |
| May 18, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 41 min |
| May 18, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 46 min |
| May 18, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.